Alert archive / Tennessee / Flash Flood Watches in 2017

Flash Flood Watch 5, NWS Nashville, TN

June 22, 201719 counties in Tennessee

NWS Nashville, TN issued this flash flood watch at Jun 22, 2017, 2:09 PM CDT for 19 counties in Tennessee. It took effect at Jun 23, 2017, 10:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jun 22, 2017, 2:09 PM CDT (19:09 UTC)
In effect from
Jun 23, 2017, 10:00 AM CDT
Expired
Jun 23, 2017, 3:47 PM CDT
In force
6 hr
Issued by
NWS Nashville, TN
Flood severity
None

Counties Cheatham County, TN, Clay County, TN, Davidson County, TN, Dickson County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Jackson County, TN, Macon County, TN, Montgomery County, TN, Perry County, TN, Robertson County, TN, Rutherford County, TN, Smith County, TN, Stewart County, TN, Sumner County, TN, Trousdale County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 23 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WGUS64 KOHX 221909
FFAOHX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Nashville TN
209 PM CDT Thu Jun 22 2017

...Flash Flooding Possible on Friday...

.Remnants of Tropical Storm Cindy will move through the mid state
on Friday, and bring additional rainfall on top of amounts
received today. Highest amounts look to be north of I-40 and west
of I-65, but with plenty of moisture and a strong surface low 
moving in Friday, heavy rainfall could impact most of the area 
with the potential for flash flooding across Middle Tennessee. In
addition, rainfall across the area may lead to rises on area
rivers and lakes this weekend.

TNZ005>010-023>031-056-057-059-062-231200-
/O.NEW.KOHX.FF.A.0005.170623T1500Z-170624T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Houston-Humphreys-
Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-Perry-
Hickman-Williamson-Rutherford-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Erin, Waverly, New Johnsonville, McEwen, Dickson, Ashland City, 
Kingston Springs, Nashville, Lebanon, Mount Juliet, Hartsville, 
Carthage, South Carthage, Gordonsville, Gainesboro, Linden, 
Lobelville, Centerville, Franklin, Brentwood, Murfreesboro, 
Smyrna, and La Vergne
209 PM CDT Thu Jun 22 2017

...FLASH FLOOD WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY MORNING...

The National Weather Service in Nashville has issued a

* Flash Flood Watch for a portion of Middle Tennessee, including 
  the following areas, Cheatham, Clay, Davidson, Dickson, 
  Hickman, Houston, Humphreys, Jackson, Macon, Montgomery, 
  Perry, Robertson, Rutherford, Smith, Stewart, Sumner, 
  Trousdale, Williamson, and Wilson. 

* From Friday morning through Saturday morning.

* Heavy rainfall from the remnants of Tropical Storm Cindy on
  Friday will create the potential for flash flooding.

* Additional rainfall amounts of 1 to 3 inches, with locally 
  higher amounts, are possible on Friday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
2 follow-up statements
510 
WGUS64 KOHX 230759
FFAOHX

Flood Watch
National Weather Service Nashville TN
259 AM CDT Fri Jun 23 2017

...Flash Flooding Possible Friday and Friday Night...

.Remnants of Tropical Storm Cindy will move through the mid state
Friday and Friday evening, bringing additional rainfall on top 
of amounts received yesterday and last night. Highest amounts will
occur in areas northwest of Nashville, but with plenty of 
moisture and a strong surface low moving in Friday, heavy rainfall
could impact most of the area with the potential for flash 
flooding. Rainfall across the area may also lead to rises on 
rivers and lakes this weekend.

TNZ005>010-023>031-056-057-059-062-232100-
/O.CON.KOHX.FF.A.0005.170623T1500Z-170624T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Houston-Humphreys-
Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-Perry-
Hickman-Williamson-Rutherford-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Erin, Waverly, New Johnsonville, McEwen, Dickson, Ashland City, 
Kingston Springs, Nashville, Lebanon, Mount Juliet, Hartsville, 
Carthage, South Carthage, Gordonsville, Gainesboro, Linden, 
Lobelville, Centerville, Franklin, Brentwood, Murfreesboro, 
Smyrna, and La Vergne
259 AM CDT Fri Jun 23 2017

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 10 AM CDT THIS
MORNING THROUGH SATURDAY MORNING...

The Flash Flood Watch continues for

* A portion of Middle Tennessee, including the following areas, 
  Cheatham, Clay, Davidson, Dickson, Hickman, Houston, 
  Humphreys, Jackson, Macon, Montgomery, Perry, Robertson, 
  Rutherford, Smith, Stewart, Sumner, Trousdale, Williamson, and 
  Wilson. 

* From 10 AM CDT this morning through Saturday morning

* Heavy rainfall from the remnants of Tropical Storm Cindy will
  increase the potential for flash flooding Friday and Friday
  night

* Additional rainfall amounts of 1.5 to 2.5 inches, with locally
  higher amounts possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

Rose
273 
WGUS64 KOHX 232047
FFAOHX

Flood Watch
National Weather Service Nashville TN
347 PM CDT Fri Jun 23 2017

...Flash Flood Watch Has Been Cancelled...

.Potentially heavier rainfall from the remnants of Tropical 
Depression Cindy have moved east of the watch area. Thus the flash
flood watch has been cancelled. 

TNZ005>010-023>031-056-057-059-062-232200-
/O.CAN.KOHX.FF.A.0005.000000T0000Z-170624T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Houston-Humphreys-
Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-Perry-
Hickman-Williamson-Rutherford-
Including the cities of Dover, Clarksville, Springfield, 
Hendersonville, Gallatin, Goodlettsville, Lafayette, Celina, 
Erin, Waverly, New Johnsonville, McEwen, Dickson, Ashland City, 
Kingston Springs, Nashville, Lebanon, Mount Juliet, Hartsville, 
Carthage, South Carthage, Gordonsville, Gainesboro, Linden, 
Lobelville, Centerville, Franklin, Brentwood, Murfreesboro, 
Smyrna, and La Vergne
347 PM CDT Fri Jun 23 2017

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of Middle Tennessee has been
cancelled. Potentially heavier rainfall from the remnants of 
Tropical Depression Cindy have moved east of the watch area. Thus 
the flash flood watch has been cancelled. 

$$
31

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood watch went out at Jun 22, 1:17 PM CDT, 52 minutes earlier.

Area forecast discussion, Jun 22, 1:17 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
117 PM CDT Thu Jun 22 2017

.DISCUSSION...

Updated suite of forecast products to remove morning wording from
the zone forecast product. Tweaked hrly temp, dewpoint, and wind
speed/direction grids. Updated grids to match current regional
radar mosiac trends along with consensus of short range model
runs. With some breaks in cloud coverage noted to southwest of
mid state, will continue with forecasted high temps values for
this afternoon. Remainder of forecast continues to be on track.

&&

.DISCUSSION...

Per current regional radar and consensus short range model
trends, updated suite of forecast products to mention numerous
shwrs/iso tstms across wrn half of mid state thru mid afternoon
hrs, with a transition to sct shwrs/iso tstms across this region
mid afternoon hrs onward. Mainly numerous shwrs/iso tstms possible
mid afternoon hrs for locations to this areas east. Tweaked hrly
temp, dewpoint, and wind speed/direction grids. With some breaks
in rainfall coverage possible this afternoon, will continue with
forecasted high values. Will update suite of forecast products
once again after the morning hrs end to remove morning wording
from the zone forecast product. Remainder of forecast continues
to be on track.

&&

.AVIATION...
18Z TAF DISCUSSION.

Several amendments possible thru 23/18Z per unsettled weather
conditions across mid state associated with current/expected track
of Tropical Depression Cindy. Although iso tstms possible thru
23/00Z, terminal impacts expected to be minimal and thus not
mentioned. Generally break in shwrs/tstms 23/00Z-23/09Z. A more
significant round of shwrs/tstms associated with Cindy track
23/09Z-23/18Z. Fluctuations between MVFR to IFR ceilings and MVFR
vsbys thru 23/18Z. Southeast to southerly sfc gusts to 20kts.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......31
AVIATION........31
Hazardous weather outlook, Jun 22, 9:28 AM CDT, 4 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Nashville TN
928 AM CDT Thu Jun 22 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-231000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
928 AM CDT Thu Jun 22 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

The remnants of Tropical Storm Cindy are expected to produce
rainfall amounts across Middle Tennessee beginning today.
Flooding impacts today and tonight are expected to be minimal,
and restricted mainly to ponding of water on roads during heavy
downpours. In addition, there is a marginal risk of severe storms
across the entire mid state, with damaging straight line winds the
primary threat. However, it is important to remember that
tropical systems like this are known to produce weak, short-lived
tornadoes also.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The more significant rainfall amounts associated with Tropical
Storm Cindy will intensify on Friday and Friday night as the
storm center moves directly across Middle Tennessee. Two day
rainfall amounts will average 2 to 4 inches, with most of this
occurring Friday and Friday evening. There is also a marginal to
slight risk of severe storms, with damaging straight line winds
once again the primary threat. However, it is once again also
important to remember that tropical systems like this are known
to produce weak, short-lived tornadoes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today through Friday Night.
Localized heavy rainfall amounts reports also appreciated.

Spotter Thunderstorm Reporting Criteria
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

31

Nearby

Flash Flood Watches in Tennessee, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.